Alert archive / Colorado / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 93, NWS Denver/Boulder, CO

August 11, 2012Boulder County, Broomfield County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 11, 2012, 6:50 PM MDT for Boulder County, Broomfield County, Jefferson County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2012, 6:50 PM MDT (00:50 UTC)
Expired
Aug 11, 2012, 7:16 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boulder County, CO, Broomfield County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2012-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
3274 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

143 
WUUS55 KBOU 120050
SVRBOU
COC013-014-059-120130-
/O.NEW.KBOU.SV.W.0093.120812T0050Z-120812T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
650 PM MDT SAT AUG 11 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO
  SOUTHEASTERN BOULDER COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN BROOMFIELD COUNTY IN NORTHEAST COLORADO

* UNTIL 730 PM MDT

* AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO ABOUT
  60 MPH.  THIS STORM WAS LOCATED 2 MILES NORTHWEST OF ELDORADO
  SPRINGS...OR 24 MILES NORTHWEST OF DENVER...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORODELL...
  SUPERIOR...ROCKY FLATS...LOUISVILLE...LAFAYETTE...ELDORADO
  SPRINGS...WESTERN WESTMINSTER...SOUTHWESTERN BROOMFIELD...BOULDER
  AND NORTHWESTERN ARVADA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4001 10508 3981 10515 3988 10539 4006 10532
TIME...MOT...LOC 0050Z 283DEG 27KT 3994 10528
WIND...HAIL 60MPH <.75IN

$$
2 follow-up statements
383 
WWUS55 KBOU 120102
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
702 PM MDT SAT AUG 11 2012

COC013-014-059-120130-
/O.CON.KBOU.SV.W.0093.000000T0000Z-120812T0130Z/
JEFFERSON CO-BOULDER CO-BROOMFIELD CO-
702 PM MDT SAT AUG 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHWESTERN BROOMFIELD...SOUTHEASTERN BOULDER AND NORTHEASTERN
JEFFERSON COUNTIES...

AT 702 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO ABOUT
60 MPH.  THIS STORM WAS LOCATED NEAR SUPERIOR...OR 17 MILES NORTHWEST
OF DENVER...MOVING EAST AT 30 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ORODELL...SUPERIOR...ROCKY FLATS...LOUISVILLE...LAFAYETTE...ELDORADO
SPRINGS...WESTERN WESTMINSTER...SOUTHWESTERN BROOMFIELD...BOULDER AND
NORTHWESTERN ARVADA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4001 10508 3981 10515 3988 10539 4006 10532
TIME...MOT...LOC 0102Z 283DEG 27KT 3991 10515
WIND...HAIL 60MPH <.75IN

$$
535 
WWUS55 KBOU 120116
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
716 PM MDT SAT AUG 11 2012

COC013-014-059-120127-
/O.CAN.KBOU.SV.W.0093.000000T0000Z-120812T0130Z/
JEFFERSON CO-BOULDER CO-BROOMFIELD CO-
716 PM MDT SAT AUG 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROOMFIELD...
SOUTHEASTERN BOULDER AND NORTHEASTERN JEFFERSON COUNTIES IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

LAT...LON 4001 10508 3981 10515 3988 10539 4006 10532
TIME...MOT...LOC 0117Z 283DEG 27KT 3988 10501

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:23 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 11, 3:23 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT SAT AUG 11 2012

.SHORT TERM...WEAK UPPER LEVEL SHORT WAVE IS MOVING OUT OF THE
MOUNTAINS AT THIS TIME...WITH ISOLATED SHOWERS OVER THE CHEYENNE
RIDGE AND A FEW MORE SHOWERS ON THE PALMER DIVIDE. SUBSIDENT
FORCING SHOULD BEGIN CLEARING THINGS OUT ACROSS THE FORECAST AREA
AFTER 00Z AS THE UPPER RIDGE BEGINS BUILDING OVER THE STATE FROM
WEST. SHOWERS HAVE BEEN MOVING EASTWARD AT 15 TO 25 MPH...SO HEAVY
RAINS WILL NOT BE A PROBLEM.

DRIER AIR AND STRONG SUBSIDENCE WILL BE MOVING OVER THE STATE
OVERNIGHT FROM THE BUILDING UPPER LEVEL RIDGE. VERY LITTLE SHOWER
ACTIVITY IS EXPECTED TOMORROW...EXCEPT OVER THE SUMMIT AND PARK
COUNTIES WHICH WILL BE CLOSER TO SOME MID-LEVEL MOISTURE TRAPPED
UNDER THE CENTER OF THE RIDGE. THE AIRMASS OVER ARIZONA AND
SOUTHERN UTAH LOOKS FAIRLY UNSTABLE THIS AFTERNOON...AND THIS IS
THE AIRMASS THAT WILL BE ROTATING OVER THE STATE TOMORROW.
TEMPERATURES ON SUNDAY WILL BE COOLER IN THE WAKE OF COOLER LOW
LEVEL AIR MOVING INTO THE STATE FROM WYOMING. MOS GUIDANCE HAS
HIGHS AT DENVER AROUND 89 DEGREES WHICH SEEMS ABOUT RIGHT SINCE
THIS AFTERNOON WILL PEAK ONLY IN THE LOWER 90S.

.LONG TERM...MAIN STORY FOR THE LONG TERM LOOKS TO BE A MORE SEASONAL
SITUATION WITH TEMPERATURES NEAR NORMAL FOR MOST OF THE TIME AND
PERHAPS EVEN PRECIPITATION AS WELL. NORTHWEST FLOW ALOFT WILL BE
THE RULE AS HIGH PRESSURE BUILDS TO OUR WEST AND A SERIES OF SHORT
WAVE TROUGHS DEVELOP INTO THE GREAT PLAINS. THERE SHOULD BE ENOUGH
MOISTURE AROUND FOR THE USUAL AFTERNOON/EVENING CONVECTIVE
ACTIVITY SUNDAY NIGHT THROUGH AND TUESDAY...AT LEAST OVER THE
MOUNTAINS. THE MODELS ARE PRETTY CONSISTENT IN BRINGING A FAIRLY
HEALTHY TROUGH INTO THE PLAINS WEDNESDAY NIGHT WHICH WILL PRODUCE
DECENT UPSLOPE OVER THE PLAINS ON THURSDAY. THIS MAY BE SUFFICIENT
TO KEEP LOW ELEVATION TEMPERATURES IN THE 70S...A WELCOME BREAK...
AND BRING THE HIGHEST POPS THERE AS WELL. DRIER AND WARMER
CONDITIONS APPEAR ON TAP FOR LATER IN THE WEEK.

&&

.AVIATION...NORTHWEST WINDS HAVE SPREAD ACROSS THE AREA AND WILL
CONTINUE THROUGH THE EARLY EVENING HOURS. SHOWERS SHOULD REMAIN
NORTH OF THE KDEN THROUGH THE EVENING...BUT OUTFLOW WINDS FROMS
THOSE SHOWERS WILL KEEP GUSTY NORTH AND NORTHWEST WINDS GOING
THROUGH 01Z OR 02Z. SKIES WILL BECOME CLEAR OVERNIGHT AND WINDS
SHOULD BECOME SOUTHERLY AFTER 04Z.

&&

.HYDROLOGY...NO THREAT OF FLOODING TONIGHT OR SUNDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DANKERS
LONG TERM....ET
AVIATION...DANKERS
Hazardous weather outlook, Aug 11, 11:10 AM MDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1110 AM MDT SAT AUG 11 2012

COZ030>051-121715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1110 AM MDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK WEATHER SYSTEM WILL MOVE ACROSS NORTHERN COLORADO EARLY
THIS AFTERNOON. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL
MOVE OUT OF THE MOUNTAINS AND ONTO THE PLAINS BY EARLY THIS
AFTERNOON. AFTER SHOWERS MOVE ONTO THE PLAINS THEY WILL WEAKEN
AND DISSIPATE. RAINFALL WILL GENERALLY BE LIGHT ALONG WITH GUSTY
WINDS UP TO 25 TO 35 MPH. SKIES WILL BEGIN CLEARING LATE IN THE
AFTERNOON AS DRY AIR CONTINUES MOVING INTO THE STATE. MOSTLY
CLEAR SKIES ARE EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WEAK DISTURBANCE PASSING TO THE NORTH OF THE OUTLOOK AREA WILL
USHER SOMEWHAT DRIER AND COOLER AIR INTO NORTHEAST AND NORTH
CENTRAL COLORADO ON SUNDAY. THIS WILL LESSEN SLIGHTLY THE THREAT
OF AFTERNOON THUNDERSTORMS. FOR THE UPCOMING WORK WEEK A SERIES OF
WEATHER DISTURBANCES WILL IMPACT THE OUTLOOK AREA FROM TIME TO
TIME BRINGING A CHANCE OF PRECIPITATION AND COOLER TEMPERATURES
WITH THEM. THE SYSTEM PREDICTED TO ARRIVE AROUND MID WEEK LOOKS
TO BE THE STRONGEST OF THE SERIES AND COULD KEEP DAYTIME
TEMPERATURES THURSDAY WELL BELOW NORMAL. AT THIS TIME ANY
HAZARDOUS WEATHER DOES NOT APPEAR TO HAVE A HIGH PROBABILITY
DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:11 PM MDTSevere Thunderstorm WarningBOUAdams, Broomfield, Denver, Jefferson19 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.